The Nekrasov-Okounkov hook length formula: refinement, elementary proof, extension and applications
Annales de l'Institut Fourier, Volume 60 (2010) no. 1, p. 1-29

The paper is devoted to the derivation of the expansion formula for the powers of the Euler Product in terms of partition hook lengths, discovered by Nekrasov and Okounkov in their study of the Seiberg-Witten Theory. We provide a refinement based on a new property of t-cores, and give an elementary proof by using the Macdonald identities. We also obtain an extension by adding two more parameters, which appears to be a discrete interpolation between the Macdonald identities and the generating function for t-cores. Several applications are derived, including the “marked hook formula”.

Nekrasov et Okounkov ont obtenu une nouvelle formule pour le développement des puissances du produit d’Euler, à l’aide des longueurs d’équerre des partitions d’entiers, dans leur étude de la théorie de Seiberg-Witten. Nous proposons un raffinement de cette formule reposant sur une propriété nouvelle des t-cores, qui permet de donner une démonstration élémentaire en faisant usage des identités de Macdonald. Nous obtenons aussi une extension, en ajoutant deux paramètres supplémentaires, qui peut être considérée comme une interpolation discrète entre les identités de Macdonald et la fonction génératrice des t-cores. Plusieurs applications en sont déduites, y compris la “formule d’équerre pointée”.

DOI : https://doi.org/10.5802/aif.2515
Classification:  05A15,  05A17,  05A19,  11P82,  17B22
Keywords: Hook length, hook formula, partition, t-core, Euler product, Macdonald identities
@article{AIF_2010__60_1_1_0,
     author = {Han, Guo-Niu},
     title = {The Nekrasov-Okounkov hook length formula: refinement, elementary proof, extension and applications},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {60},
     number = {1},
     year = {2010},
     pages = {1-29},
     doi = {10.5802/aif.2515},
     mrnumber = {2664308},
     zbl = {pre05703819},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2010__60_1_1_0}
}
Han, Guo-Niu. The Nekrasov-Okounkov hook length formula: refinement, elementary proof, extension and applications. Annales de l'Institut Fourier, Volume 60 (2010) no. 1, pp. 1-29. doi : 10.5802/aif.2515. http://www.numdam.org/item/AIF_2010__60_1_1_0/

[1] Adin, R. M.; Frumkin, A. Rim Hook Tableaux and Kostant’s η-Function Coefficients, Adv. in Appl. Math., Tome 33 (2004), pp. 492-511 | Article | MR 2081040 | Zbl 1056.05144

[2] Andrews, G. E. The Theory of Partitions, Addison-Wesley, Reading, Encyclopedia of Math. and Its Appl., Tome 2 (1976) | MR 557013 | Zbl 0371.10001

[3] Bacher, R.; Manivel, L. Hooks and Powers of Parts in Partitions, Sém. Lothar. Combin., Tome 47 (2001) (article B47d, 11 pages) | MR 1894024 | Zbl 1021.05008

[4] Berkovich, A.; Garvan, F. G. The BG-rank of a partition and its applications, Adv. in Appl. Math., Tome 40 (2008), pp. 377-400 | Article | MR 2402176 | Zbl pre05268092

[5] Bessenrodt, C. On hooks of Young diagrams, Ann. of Comb., Tome 2 (1998), pp. 103-110 | Article | MR 1682922 | Zbl 0929.05091

[6] Carlsson, E.; Okounkov, A. Exts and Vertex Operators, arXiv:0801. 2565v1 [math.AG]

[7] Cellini, P.; Frajria, P. M.; Papi, P. The W ^-orbit of ρ, Kostant’s formula for powers of the Euler product and affine Weyl groups as permutations of , J. Pure Appl. Algebra, Tome 208 (2007), pp. 1103-1119 | Article | MR 2283450 | Zbl 1160.17007

[8] Dyson, F. J. Missed opportunities, Bull. Amer. Math. Soc., Tome 78 (1972), pp. 635-652 | Article | MR 522147 | Zbl 0271.01005

[9] Euler, L. The expansion of the infinite product (1-x)(1-xx)(1-x 3 )(1-x 4 )(1-x 5 )(1-x 6 ) etc. into a single series, English translation from the Latin by Jordan Bell (on arXiv:math.HO/0411454)

[10] Farkas, H. M.; Kra, I. On the Quintuple Product Identity, Proc. Amer. Math. Soc., Tome 27 (1999), pp. 771-778 | Article | MR 1487364 | Zbl 0932.11029

[11] Foata, D.; Han, G.-N. The triple, quintuple and septuple product identities revisited, Sem. Lothar. Combin. (Art. B42o, 12 pp) | Zbl 0923.11143

[12] Frame, J. S.; De Beauregard Robinson, G.; Thrall, R. M. The hook graphs of the symmetric groups, Canadian J. Math., Tome 6 (1954), pp. 316-324 | Article | MR 62127 | Zbl 0055.25404

[13] Garvan, F.; Kim, D.; Stanton, D. Cranks and t-cores, Invent. Math., Tome 101 (1990), pp. 1-17 | Article | MR 1055707 | Zbl 0721.11039

[14] Gessel, I.; Viennot, G. Binomial determinants, paths, and hook length formulae, Adv. in Math., Tome 58 (1985), pp. 300-321 | Article | MR 815360 | Zbl 0579.05004

[15] Greene, C.; Nijenhuis, A.; Wilf, H. S. A probabilistic proof of a formula for the number of Young tableaux of a given shape, Adv. in Math., Tome 31 (1979), pp. 104-109 | Article | MR 521470 | Zbl 0398.05008

[16] Han, G.-N. An explicit expansion formula for the powers of the Euler Product in terms of partition hook lengths, arXiv:0804.1849v2, Math.CO (2008) (35 pages)

[17] Han, G.-N. Discovering hook length formulas by an expansion technique, Electron. J. Combin., vol. 15(1) (2008) (Research Paper #R133, 41 pp) | MR 2448883 | Zbl 1165.05305

[18] Hoare, A.; Howard, M. An Involution of Blocks in the Partitions of n, Amer. Math. Monthly, Tome 93 (1986), p. 475-476 | Article | MR 843195 | Zbl 0611.10006

[19] James, G.; Kerber, A. The representation theory of the symmetric group, Addison-Wesley Publishing, Reading, MA, Encyclopedia of Mathematics and its Applications, Tome 16 (1981) | MR 644144 | Zbl 0491.20010

[20] Joichi, J. T.; Stanton, D. An involution for Jacobi’s identity, Discrete Math., Tome 73 (1989), pp. 261-271 | Article | MR 983024 | Zbl 0661.05007

[21] Kac, V. G. Infinite-dimensional Lie algebras and Dedekind’s η-function, Functional Anal. Appl., Tome 8 (1974), pp. 68-70 | Article | MR 374210 | Zbl 0299.17005

[22] Kirdar, M. S.; Skyrme, T. H. R. On an Identity Related to Partitions and Repetitions of Parts, Canad. J. Math., Tome 34 (1982), p. 194-195 | Article | MR 650858 | Zbl 0482.10013

[23] Knuth, D. E. The Art of Computer Programming, Addison Wesley Longman, Sorting and Searching, 2nd ed., Tome 3 (1998) | MR 378456

[24] Kostant, B. On Macdonald’s η-function formula, the Laplacian and generalized exponents, Adv. in Math., Tome 20 (1976), pp. 179-212 | Article | MR 485661 | Zbl 0339.10019

[25] Kostant, B. Powers of the Euler product and commutative subalgebras of a complex simple Lie algebra, Invent. Math., Tome 158 (2004), pp. 181-226 | Article | MR 2090363 | Zbl 1076.17002

[26] Krattenthaler, C. Another involution principle-free bijective proof of Stanley’s hook-content formula, J. Combin. Theory Ser. A, Tome 88 (1999), pp. 66-92 | Article | MR 1713492 | Zbl 0936.05087

[27] Lascoux, Alain Symmetric functions and combinatorial operators on polynomials, Published for the Conference Board of the Mathematical Sciences, Washington, DC, CBMS Regional Conference Series in Mathematics, Tome 99 (2003) | MR 2017492 | Zbl 1039.05066

[28] Macdonald, I. G. Affine root systems and Dedekind’s η-function, Invent. Math., Tome 15 (1972), pp. 91-143 | Article | MR 357528 | Zbl 0244.17005

[29] Macdonald, I. G. Symmetric Functions and Hall Polynomials, Clarendon Press, Oxford, Second Edition (1995) | MR 1354144 | Zbl 0824.05059

[30] Milne, S. C. An elementary proof of the Macdonald identities for A l (1) , Adv. in Math., Tome 57 (1985), pp. 34-70 | Article | MR 800859 | Zbl 0586.33011

[31] Moody, R. V. Macdonald identities and Euclidean Lie algebras, Proc. Amer. Math. Soc., Tome 48 (1975), pp. 43-52 | Article | MR 442048 | Zbl 0315.17003

[32] Nekrasov, N. A.; Okounkov, A. Seiberg-Witten theory and random partitions. The unity of mathematics, Progr. Math., Birkhaeuser Boston Tome 244 (2006), pp. 525-596 ((See also arXiv:hep-th/0306238v2, 90 pages, 2003)) | MR 2181816 | Zbl pre05050087

[33] Novelli, J.-C.; Pak, I.; Stoyanovskii, A. V. A direct bijective proof of the hook-length formula, Discrete Math. Theor. Comput. Sci., Tome 1 (1997), pp. 53-67 | MR 1605030 | Zbl 0934.05125

[34] Remmel, J. B.; Whitney, R. A bijective proof of the hook formula for the number of column strict tableaux with bounded entries, European J. Combin., Tome 4 (1983), pp. 45-63 | MR 694468 | Zbl 0521.05007

[35] Rosengren, H.; Schlosser, M. Elliptic determinant evaluations and the Macdonald identities for affine root systems, Compositio Math., Tome 142 (2006), pp. 937-961 | Article | MR 2249536 | Zbl 1104.15009

[36] Serre, J.-P. Cours d’arithmétique, 2 Presses Universitaires de France, Paris, Collection SUP: “Le Mathématicien” (1970) | MR 255476 | Zbl 0225.12002

[37] Sloane, N.; Al. The On-Line Encyclopedia of Integer Sequences, http://www.research.att.com/~njas/sequences/ | Zbl 1044.11108

[38] Stanley, R. P. Errata and Addenda to Enumerative Combinatorics Volume 1, Second Printing, version of 25 April 2008 http://www-math.mit.edu/~rstan/ec/newerr.ps

[39] Stanley, R. P. Enumerative Combinatorics, Cambridge university press Tome 2 (1999) | MR 1676282 | Zbl 0928.05001

[40] Verma, D.-N. Review of the paper “Affine root systems and Dedekind’s η-function" written by Macdonald, I. G., MR0357528(50#9996), MathSciNet, 7 pages

[41] Weisstein, E. W. Elder’s Theorem, from MathWorld – A Wolfram Web Resource

[42] Weisstein, E. W. Stanley’s Theorem, from MathWorld – A Wolfram Web Resource

[43] Winquist, L. An elementary proof of p(11m+6)0( mod 11), J. Combinatorial Theory, Tome 6 (1969), pp. 56-59 | Article | MR 236136 | Zbl 0241.05006

[44] Zeilberger, D. A short hook-lengths bijection inspired by the Greene-Nijenhuis-Wilf proof, Discrete Math., Tome 51 (1984), pp. 101-108 | Article | MR 755045 | Zbl 0551.05010